Fluid and electrolytes nursing quiz. Below is a NCLEX exam practice quiz to test your knowledge on fluids and electrolytes. The NCLEX exam will test your knowledge on how to take care of patients with fluid and electrolyte problems. For example, what nursing interventions would you take when caring for a patient with a magnesium level of 1.2 or what signs and symptoms would you expect to see in a patient with congestive heart failure?
After you are done taking the quiz, you will be able to see what questions you got right and wrong with rationales.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Fluid and Electrolytes Nursing Quiz
1. On morning assessment of your patient in room 2502 who has severe burns. You notice that fluid is starting to accumulate in his abdominal tissue. You note that his weight has not changed and his intake and output is equal. What do you suspect?
A. Third spacing
B. This is normal and expected after a burn and it is benign
C. Document this finding as non-pitting abdominal edema.
D. Intravascular compartment syndrome
The answer is A. You would suspect third spacing. Third-spacing is the accumulation of trapped extracellular fluid in a body space as a result in this case of a burn. Third spacing can occur in body spaces such as the pericardial, pleural, peritoneal, and joint cavities, bowel, and abdomen after a trauma or burn. It is normal not to see a change in weight or abnormal intake or output values.
2. Which patient is at more risk for an electrolyte imbalance?
A. An 8 month old with a fever of 102.3 ‘F and diarrhea
B. A 55 year old diabetic with nausea and vomiting
C. A 5 year old with RSV
D. A healthy 87 year old with intermittent episodes of gout
The answer is A. The 8 month old with a fever of 102.3 ‘F and diarrhea is the correct answer. Infants (age 1 and under) and older adults are at a higher risk of fluid-related problems than any other age group. This is because infants have the highest amount of total body fluid (80% of the body is made up of fluid) and if any type of illness especially GI effects the body this increases the chances of an electrolyte imbalance.
3. A patient is admitted to the ER with the following findings: heart rate of 110 (thready upon palpation), 80/62 blood pressue, 25 ml/hr urinary output, and Sodium level of 160. What interventions do you expect the medical doctor to order for this patient?
A. Restrict fluid intake and monitor daily weights
B. Administer hypertonic solution of 5% Dextrose 0.45% Sodium Chloride and monitor urinary output
C. Administer hypotonic IV fluid and administer sodium tablets.
D. No interventions are expected
The answer is B. The patient must be re-hyrdated and the sodium levels should be decreased at the same time. So a hypertonic solution of 5% dextrose and 0.45% NA will help do this. The solution is hypertonic because of the 5% Dextrose which will rapidly metabolize to the cells. When the dextrose metabolizes to the cells it leaves behind 0.9% NA which acts as a isotonic solution. This allows the 0.45% NA to act as a hypotonic solution to repair the vascular compartment. After these fluids are infused the patient’s NA level should decrease, BP increase, HR return to normal etc. It is a complicated physiological process because the Dextrose has unique capabilities when it is metabolized….although the solution is labeled as hypertonic it becomes a hypotonic solution when the Dextrose is metabolized by the cells.
4. After obtaining an EKG on a patient you notice that ST depression is present along with an inverted T wave and prominent U wave. What lab value would be the cause of this finding?
A. Magnesium level of 2.2
B. Potassium level of 5.6
C. Potassium level of 2.2
D. Phoshorus level of 2.0
The answer is C. Hypokalemia (normal potassium levels are 3.5 to 5.1) will present with these type of EKG findings.
5. Which patient below would have a potassium level of 5.5?
A. A 76 year old who reports taking lasix four times a day
B. A patient with Addison’s disease
C. A 55 year old woman who have been vomiting for 3 days consistently
D. A patient with liver failure
The answer is B. A patient with Addison disease suffers from increased potassium levels due to adrenal insufficiency. Therefore, potassium levels higher than 5.1 may present in patients with Addison’s disease.
6. You are taking a patient’s blood pressure manually. As you pump up the cuff above the systolic pressure for a few minutes you notice that the patient develop a carpal spasm. Which of the following is true?
A. The patient is having a normal nervous response to an inflating blood pressure cuff that is inflated above the systolic pressure
B. This is known as Trousseau’s Sign and is present in patients with HYPERcalcemia
C. This is known as Chvostek’s Sign
D. This is known as Trousseau’s Sign and is present in patients with hypocalcemia
The answer is D. The correct answer is “this is known as Trousseau’s Sign and is present in patients with hypocalcemia”. Patient’s with hypokalemia may present with a positive Trousseau’s and Chvostek sign.
7. Which patient is at most risk for hypomagnesemia?
A. A 55 year old chronic alcoholic
B. A 57 year old with hyperthroidism
C. A patient reporting overuse of anatacids and laxatives
D. A 25 year old suffering from hypoglycemia
The answer is A. The correct answer is a 55 year old who is a chronic alcoholic. Patients who suffer from alcoholism have an increased secretion of magnesium and usually do not eat a proper diet, therefore, they are at risk for lower magnesium levels.
8. In report from a transferring facility you receive information that your patient’s Magnesium level is 1.2. When the patient arrives you are ordered by the doctor to administer Magnesium Sulfate via IV. Which of the following interventions takes priority?
A. Set-up bedside suction
B. Set-up IV Atropine at bedside due to the bradycardia effects of Magnesium Sulfate
C. Monitor the patient’s for reduced deep tendon reflexes and initiate seizure precautions
D. None of the above are correct
The answer is C. As the nurse administering Magnesium sulfate IV, you must monitor for reduced deep tendon reflexes because the patient could quickly develop hypermagnesemia. In addition, seizure precautions should be initiated due to the patient’s low magnesium level.
9. Which patient is at most risk for fluid volume deficient?
A. A patient who has been vomiting and having diarrhea for 2 days.
B. A patient with continous nasogastric suction.
C. A patient with an abdominal wound vac at intermittent suction.
D. All of the above are correct.
The answer is D. As the nursing administering Magnesium sulfate IV, you must monitor for reduced deep tendon reflexes because the patient could quickly develop hypermagnesemia. In addition, seizure precautions should be initiated due to the patient’s low magnesium level.
10. A patient is admitted with exacerbation of congestive heart failure. What would you expect to find during your admission assessment?
A. Flat neck and hand veins
B. Furrowed dry tongue
C. Increased blood pressure and crackles throughout the lungs
D. Bradycardia and pitting edema in lower extremities
The answer is C. The correct answer is increased blood pressure and crackles throughout the lungs. Patients with CHF are in fluid volume overload and the heart can not compensate for the extra fluid volume, therefore, the fluid starts to “backup”. You would find an increased blood pressure and crackles in the lungs. You would also see pitting edema in the lower extremities but NOT bradycardia.
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.